HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Multiple Sclerosis (https://www.healthboards.com/boards/multiple-sclerosis/)
-   -   Should I change from Rebif (no problems w/ it) to Gilenya (https://www.healthboards.com/boards/multiple-sclerosis/839520-should-i-change-rebif-no-problems-w-gilenya.html)

leibow12 03-11-2011 04:26 AM

Should I change from Rebif (no problems w/ it) to Gilenya
 
I hate injecting myself 3x/wk, I am on Rebif. If I have to be on meds to slow the progression for RRMS I would prefer it in pill form.
However I have been doing very well on Rebif. I was diagnosed in sept of 2009. I have been on rebif ever since.
My last MRI showed no changes so no new lesions. I have not had side effects that were unbearable.
I am afraid to start something new.Iam not having a bad reaction to Rebif at all. I have not had any relapses Since being diasgnosed.
I just really hate the injections.
Where any of you afraid to change meds? Any relapes between med changes?
Did your neuro's agree immediately to allowing the change from shots to pill form?
Thanks for your input!!

MSJayhawk 03-11-2011 06:50 AM

Re: Should I change from Rebif (no problems w/ it) to Gilenya
 
If I were on meds, I would inquire with your neurologist and then weigh the benefits. If the change helps you better manage your life, then I would certainly transition to the oral med. :angel:

JulieDe 03-11-2011 10:50 AM

Re: Should I change from Rebif (no problems w/ it) to Gilenya
 
When I was dx in 2004, I started out on Avonex. I would inject every Sat night so my side effects would "hit" me on Sunday. It got to be every Sunday, I felt like c_ap. It wasn't until 2008 that I was able to switch to copaxone. I guess I don't tolerate the interferons.
At my last neuro appt, we decided that it is too soon to switch to the oral meds. The benefits do not outweigh the risks at this point.
Keep the lines of communication open with your doctor. They are there to help you.

MSNik 03-11-2011 04:10 PM

Re: Should I change from Rebif (no problems w/ it) to Gilenya
 
The case stated from Avonex to Copaxone, is actually quite common. Most people have horrible side effects on Avonex because its only once a week, it takes too long to build up in your bloodstream. The side effects go on forever! Thats why they came out with Rebif...the same exact drug, with alot less problems then Avonex when it comes to side effects. (its given 3 x a week instead of once a week).

The new oral drug- most insurance companies arent allowing patients to go on it, its extremely expensive. So, that might be something to check out. The other thing to check out, have you really truly read up on the side effects? They are fairly severe, if they happen. There is alot more testing mandatory with Gilenya- and many more questions about the long term effects of the drug. Being on Rebif myself, and also stable for 5+ years, you couldnt get me to switch drugs until there is a heck of alot more long term data on Gilenya..my neurologist agrees and wont even write for it at this time.

Its a very personal decision. I would applaud you for being brave enough to be on a drug which has only been out for 9 months- you would be one of the few who are able to be "followed" and probably one of the very first here on the boards to be able to comment on how you do on it. I know I would absoltultely be interested in hearing how it works for you.....

Talk to your Neuro, find out if he/ she is on board with this. Also, maybe give your insurance company a call and see if they will cover it and what your co-pay will be, that might help you decide...

Let us know!
Nikki

hamfrie 03-12-2011 03:45 PM

Re: Should I change from Rebif (no problems w/ it) to Gilenya
 
Hi,
I would stick with what is working for you (don't rock the boat)
Gilenya is new and I would wait till its been out for a while as some serious side effects have been reported from the phase 3 trial. (not sure if those effected were on a higher dose than is now prescribed)

JodiH 03-13-2011 12:56 PM

Re: Should I change from Rebif (no problems w/ it) to Gilenya
 
I feel the same way with Copaxone. This weekend it really stressed me as I was away for the weekend and having to pull out the shot in a hotel room and find ice and I think I am so sick of injecting and the areas are sensitive and look already different from marks/dents etc. I just tell myself that it's one minute a day out of life and I pretend it's a vitamin to help improve me and I think of all of the diabetics and other illnesses that have to inject. That's how I deal with it. I agree with the others I would not rock the boat. You are doing well and be so happy that you are in that boat.

tubajim 03-15-2011 11:58 PM

Re: Should I change from Rebif (no problems w/ it) to Gilenya
 
Rather like arrows in a quiver - I hope to use this tool (Rebif) for as long as possible and move on to something else if I must or if it is proven safe and MUCH better. Fortunately no skin/injection issues so that is a real break for me - possibly some background ickyness now and then. Wonder if I would actually feel any different on this new drug - but watching, waiting and glad to be relatively stable. Lets send positive thoughts to those who choose to try this or MUST.

The time needed to switch is probably an issue as well - not quite like switching pain relievers. Costs will work themselves out - overlap is on the way - and if it is effective and safe it will eventually be paid for by some providers. Lots of "ifs" but potential for progress as well. I am not in a hurry to switch but am hopeful for those who are. For now its a MWF AM shot I am fortunate to have - with all empathy to those really bothered by effects or earnestly troubled with injections.

Use each arrow the best you can for as long as possible? Easy to say on pretty good days -


All times are GMT -7. The time now is 12:22 AM.